OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A


  • Vol. 20, Iss. 1 — Jan. 1, 2003
  • pp: 151–156

Resonator stability subject to dynamic random-tilt aberration

Max-Olivier Hongler, Theo Lasser, and Gilles Evéquoz  »View Author Affiliations

JOSA A, Vol. 20, Issue 1, pp. 151-156 (2003)

View Full Text Article

Enhanced HTML    Acrobat PDF (171 KB)

Browse Journals / Lookup Meetings

Browse by Journal and Year


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools



We derive the behavior of the average exit time (i.e., the number of reflections before escape) of a ray path traveling between two perfect mirrors subject to dynamic random-tilt aberrations. Our calculation is performed in the paraxial approximation. When small random tilts are taken into account, we may consider an asymptotic regime that generically reduces the problem to the study of the exit time from an interval for a harmonic, frictionless oscillator driven by Gaussian white noise. Despite its apparent simplicity, the exact solution of this problem remains an open mathematical challenge, and we propose here a simple approximation scheme. For flat mirrors, the natural frequency of the oscillator vanishes, and, in this case, the average exit time is known exactly. It exhibits a 2/3 scaling-law behavior in terms of the variance of the random tilts. This behavior also follows from our approximation scheme, which establishes the consistency of the scaling law. Our mathematical results are confirmed with simulation experiments.

© 2003 Optical Society of America

OCIS Codes
(220.1140) Optical design and fabrication : Alignment
(220.2740) Optical design and fabrication : Geometric optical design

Original Manuscript: March 12, 2002
Revised Manuscript: June 25, 2002
Manuscript Accepted: July 17, 2002
Published: January 1, 2003

Max-Olivier Hongler, Theo Lasser, and Gilles Evéquoz, "Resonator stability subject to dynamic random-tilt aberration," J. Opt. Soc. Am. A 20, 151-156 (2003)

Sort:  Author  |  Year  |  Journal  |  Reset  


  1. V. N. Mahajan, Optical Imaging and Aberrations. Part I. Ray Geometrical Optics, Vol. PM45 of SPIE Monographs (SPIE Press, Bellingham, Wash., 1998), Chap. 7.
  2. A. J. F. Siegert, “On the first passage time probability problem,” Phys. Rev. 81, 617–623 (1951). [CrossRef]
  3. H. P. McKean, “A winding problem for a resonator driven by a white noise,” J. Math. Kyoto Univ. 2, 227–235 (1963).
  4. S. H. Crandall, “First-crossing probabilities of the linear oscillator,” J. Sound Vib. 12, 282–299 (1970). [CrossRef]
  5. J. B. Roberts, “First passage time for the envelope of a randomly excited linear oscillator,” J. Sound Vib. 46, 1–14 (1976). [CrossRef]
  6. J. B. Roberts, “First passage time for randomly excited non-linear oscillators,” J. Sound Vib. 109, 31–50 (1986). [CrossRef]
  7. J. N. Franklin, E. R. Rodemich, “Numerical analysis of an elliptic–parabolic partial differential equation,” SIAM (Soc. Ind. Appl. Math.) J. Numer. Anal. 5, 680–716 (1968). [CrossRef]
  8. J. Masoliver, J. P. Porra, “Exact solution to the exit-time problem for free particle driven by Gaussian white noise,” Phys. Rev. E 53, 2243–2256 (1996). [CrossRef]
  9. A. Lachal, “Sur le premier instant de passage de l’intégrale du mouvement Brownien,” Ann. Inst. Henri Poincaré Sect. B 27, 385–405 (1991).
  10. A. Lachal, “Temps de sortie d’un intervalle borné pour l’intégrale du mouvement Brownien,” C. R. Acad. Sci. Ser. I: Math. 324, 559–564 (1997).
  11. A. Lachal, “First exit time from a bounded interval for a certain class of additive functional of Brownian motion,” J. Theor. Prob. 13, 733–775 (2000).
  12. S. Spuler, M. Linne, “Numerical analysis of beam propagation in pulsed cavity ring-down spectroscopy,” Appl. Opt. 41, 2858–2868 (2002). [CrossRef] [PubMed]
  13. A. E. Siegmann, Lasers (University Science, Mill Valley, Calif., 1986).
  14. J. M. Burch, A. Gerrard, Introduction to Matrix Methods in Optics (Dover, New York, 1975).
  15. S. W. Gardiner, Handbook of Stochastic Methods for Physics, Chemistry and the Natural Sciences (Springer-Verlag, Berlin, 1983).

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited